Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Apr 16, 2018, 4:37 AM EDT for Montgomery County, Maryland. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2018, 4:37 AM EDT (08:37 UTC)
- Expired
- Apr 16, 2018, 6:39 AM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 36 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:29 AM EDT | FLOOD | 1 Nnw Chevy Chase, MD | KENSINGTON, MD: BEACH DR AND E STANHOPE RD FLOODING FROM ROCK CREEK. ONE PERSON RESCUED FROM DISABLED CAR IN 1 FOOT MOVING WATER. |
| Apr 16, 5:39 AM EDT | FLASH FLOOD | 1 Ne Brookeville, MD | A SWIFT WATER RESCUED OCCURRED WHEN A CAR DROVE INTO FLOODWATERS ON BRIGHTON DAM ROAD AT THE HAWLINGS RIVER. THE CAR WAS SHOWN TO BE IN 1 TO 2 FEET OF MOVING WATER NEAR THE BRIDGE. |
| Apr 16, 6:20 AM EDT | FLOOD | 2 Wsw Garrett Park, MD | I -495/BELTWAY INNER LOOP BEFORE OLD GEORGETOWN RD (EXIT 36), LEFT SIDE BLOCKED BY STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 576 m²/s²
- 0-3 km storm-relative helicity
- 680 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
185
WGUS51 KLWX 160837
FFWLWX
DCC001-MDC031-161430-
/O.NEW.KLWX.FF.W.0003.180416T0837Z-180416T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
437 AM EDT MON APR 16 2018
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
The northwestern District of Columbia...
Eastern Montgomery County in central Maryland...
* Until 1030 AM EDT
* At 437 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Arlington, Germantown, Rockville, Bethesda, Gaithersburg, Olney,
Langley Park, Beltsville, Damascus, Howard University, Gallaudet
University, Fort Totten, Reagan National Airport, Aspen Hill,
Potomac, North Bethesda, Montgomery Village, North Potomac,
Fairland and White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3927 7713 3926 7707 3921 7701 3917 7701
3914 7695 3913 7696 3913 7689 3897 7700
3894 7697 3884 7703 3890 7707 3892 7711
3897 7715 3897 7722 3900 7725 3902 7725
3903 7727 3933 7718
$$
RCM1 follow-up statement
431
WGUS71 KLWX 161039
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
639 AM EDT MON APR 16 2018
DCC001-MDC031-161049-
/O.CAN.KLWX.FF.W.0003.000000T0000Z-180416T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
District of Columbia DC-Montgomery MD-
639 AM EDT MON APR 16 2018
...THE FLASH FLOOD WARNING FOR THE NORTHWESTERN DISTRICT OF COLUMBIA
AND EASTERN MONTGOMERY COUNTIES IS CANCELLED...
The threat of rapid-life threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.
LAT...LON 3927 7713 3926 7707 3921 7701 3917 7701
3914 7695 3913 7696 3913 7689 3897 7700
3894 7697 3884 7703 3890 7707 3892 7711
3897 7715 3897 7722 3900 7725 3902 7725
3903 7727 3933 7718
$$
RCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 4:15 AM EDT, 22 minutes earlier.
Area forecast discussion, Apr 16, 4:15 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
415 AM EDT Mon Apr 16 2018
.SYNOPSIS...A strong cold front will cross the area later this
morning. Weak high pressure will gradually build back in for
Tuesday and Wednesday before another low pressure system crosses
the region Thursday. High pressure builds again over the region
for the latter part of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain/showers with embedded t-storms will be moving east of the
area by 12Z this morning if not a little sooner with frontal
passage. Cloudy and breezy today with still a risk of a shower
due to wrap around moisture and weak instability as upper
low/cold pool aloft approaches from the west. Over the
Appalachians, there will be upslope precipitation with wet snow
showers, but with little accumulation during the daytime hours
due to temperatures in the mid 30s. Best chance of snow
accumulation will occur during the evening hours before upper
trof axis moves across. We'll be issuing a freeze watch for
several counties on the I-81 corridor where freezing
temperatures are expected and the growing season has started.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Quite cool and breezy especially for mid April as area remains
under cyclonic flow aloft associated with low pressure over
the St. Lawrence river. Dry conditions expected except for some
upslope precipitation over the Appalachians.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Next frontal passage is expected Thursday with a chance of
showers. Precip will be significantly less with this system due
drier westerly sfc wind trajectories and not enough moisture
return. Quiet weather expected for the latter part of the week
as high pressure builds in.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
IFR conditions in rain expected through 12Z today, then
conditions improving rapidly to MVFR/VFR. Still bkn cigs 030-040
and breezy.
Frontal passage expected Thu with sct showers.
&&
.MARINE...Gale warning through 12Z today, then SCA through the
first half of the week as pres gradient remains tight.
&&
.HYDROLOGY...Flash flood warning in effect for the Cameron run
in Alexandria and Fairfax county where river gauge indicated the
creek had risen above flood stage. A flood warning is also in
effect for the South Branch Potomac River in Franklin, WV.
&&
.TIDES/COASTAL FLOODING...Minor coastal flooding is expected at
most sites, perhaps even moderate flooding at Annapolis and
Straits Point. We'll reevaluate situation later this morning and
upgrade to a warning if necessary.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
Coastal Flood Advisory until 5 AM EDT Tuesday for MDZ016.
Coastal Flood Advisory until 10 PM EDT this evening for MDZ011.
Coastal Flood Advisory until 7 AM EDT Tuesday for MDZ017.
VA...Coastal Flood Advisory until 5 AM EDT Tuesday for VAZ057.
WV...None.
MARINE...Small Craft Advisory from 8 AM this morning to 6 PM EDT this
evening for ANZ530>543.
Gale Warning until 8 AM EDT this morning for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Apr 15, 6:30 PM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 630 PM EDT Sun Apr 15 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-162230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 630 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Heavy rain is expected tonight. Isolated incidents of flooding are possible. An embedded line of storms also has the potential to produce a few damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-162230- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 630 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Heavy rain is expected tonight. Scattered incidents of flooding are possible. The greatest risk is west of the Blue Ridge Mountains in far western Virginia and eastern West Virginia, where a Flash Flood Watch is in effect. An embedded line of storms also has the potential to produce a few damaging wind gusts tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Freezing temperatures are possible Monday night and again Tuesday night. The coldest temperatures are expected Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight.
In the hours before
Local storm report, Apr 16, 4:17 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD LANDES 38.89N 79.20W
04/16/2018 GRANT WV EMERGENCY MNGR
US ROUTE 220 IN SOUTHERN GRANT COUNTY INUNDATED AND
CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1800016
RCMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:41 AM EDT | Severe Thunderstorm Warning | LWX | 16 min | |
| Apr 16, 3:01 AM EDT | Coastal Flood Advisory | LWX | 23 hr | |
| Apr 16, 6:20 AM EDT | Areal Flood Warning | LWX | 6 hr | |
| Apr 16, 6:38 AM EDT | Areal Flood Warning | LWX | 6 hr | |
| Apr 16, 7:34 AM EDT | Coastal Flood Warning | LWX | 3 hr | |
| Apr 16, 8:09 AM EDT | Coastal Flood Advisory | LWX | 17 hr | |
| Apr 16, 12:42 PM EDT | Areal Flood Warning | LWX | 105 min | |
| Apr 15, 11:31 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Saint Mary's, City of Baltimore | 4 hr |
| Apr 16, 2:12 AM EDT | Severe Thunderstorm Warning | LWX | Charles | 17 min |
| Apr 16, 2:34 AM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 26 min |
| Apr 16, 2:37 AM EDT | Tornado Warning | LWX | Saint Mary's | 23 min |
| Apr 16, 4:29 AM EDT | Freeze Watch | LWX | Carroll, Frederick, Washington | 12 hr |
| Apr 16, 7:34 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 8 hr |
| Apr 16, 1:09 PM EDT | Coastal Flood Warning | LWX | Anne Arundel, Saint Mary's | 6 hr |
| Apr 16, 1:09 PM EDT | Coastal Flood Advisory | LWX | Saint Mary's | 17 hr |
Nearby
Flash Flood Warnings in Maryland, 2018Flash Flood Warnings in District of Columbia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.